Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 433, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2008, 8:42 PM MDT for Hooker County, McPherson County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 8:42 PM MDT (02:42 UTC)
- Expired
- Aug 12, 2008, 9:30 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Hooker County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:45 PM MDT | HAIL 0.88 | 16 Ssw Mullen, NE | |
| Aug 12, 8:46 PM MDT | HAIL 1 | 15 S Mullen, NE | QUARTER SIZED HAIL WAS STRIPPING LEAVES OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 130242
SVRLBF
NEC091-117-130330-
/O.NEW.KLBF.SV.W.0433.080813T0242Z-080813T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT TUE AUG 12 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF TRYON...
* UNTIL 1030 PM CDT
* AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 14 MILES SOUTH OF
MULLEN...AND MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRYON BY 1010 PM CDT...
7 MILES SOUTHWEST OF RINGGOLD BY 1020 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4197 10091 4178 10084 4174 10084 4173 10082
4149 10072 4143 10126 4190 10137
TIME...MOT...LOC 0242Z 336DEG 35KT 4181 10110
$$
132 follow-up statements
000
WWUS53 KLBF 130258
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 PM CDT TUE AUG 12 2008
NEC091-117-130330-
/O.CON.KLBF.SV.W.0433.000000T0000Z-080813T0330Z/
MCPHERSON NE-HOOKER NE-
957 PM CDT TUE AUG 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN HOOKER AND MCPHERSON COUNTIES...
AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HIGHWAY 97 MILE MARKER 40...OR 13 MILES NORTH OF
TRYON...MOVING SOUTH AT 48 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TRYON AND HIGHWAY 92 MILE MARKER 200 BY 1010 PM CDT...
6 MILES WEST OF RINGGOLD BY 1015 PM CDT...
HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER HAS BEEN REPORTED IN 15
MILES SOUTH OF MULLEN...ALONG WITH WINDS NEAR 60 MPH WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 4184 10126 4189 10091 4178 10084 4174 10084
4173 10082 4149 10072 4143 10126
TIME...MOT...LOC 0257Z 340DEG 42KT 4169 10099
$$
13000
WWUS53 KLBF 130331
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 PM CDT TUE AUG 12 2008
NEC091-117-130339-
/O.EXP.KLBF.SV.W.0433.000000T0000Z-080813T0330Z/
MCPHERSON NE-HOOKER NE-
1029 PM CDT TUE AUG 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOOKER AND
MCPHERSON COUNTIES WILL EXPIRE AT 1030 PM CDT...
THE LONG LIVED STORM WHICH HAD PROMPTED NUMEROUS WARNINGS FOR LARGE
HAIL AND DAMAGING WINDS HAS WEAKENED BELOW SEVERE LIMITS. IT IS
POSSIBLE THIS STORM MAY RE-INTENSIFY AND ADDITIONAL SEVERE WEATHER
MAY BE POSSIBLE AS IT CONTINUES TO MOVE SOUTH. OTHERWISE ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING.
LAT...LON 4184 10126 4189 10091 4178 10084 4174 10084
4173 10082 4149 10072 4143 10126
TIME...MOT...LOC 0329Z 340DEG 42KT 4134 10082
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:58 PM MDT, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 1:58 PM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT TUE AUG 12 2008 .DISCUSSION... THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS. A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES. ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS... CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S. THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY FRIDAY THROUGH MONDAY. A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY. TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12 HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS... LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE. TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED. && .AVIATION... VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION FORECAST THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/TLK
Hazardous weather outlook, Aug 12, 2:21 PM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT TUE AUG 12 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL. THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST TONIGHT...GENERALLY WEST OF HIGHWAY 61. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Aug 12, 2:48 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 2 E MOOREFIELD 40.69N 100.36W
08/11/2008 E1.00 INCH FRONTIER NE PUBLIC
PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
CROP DAMAGE.
&&
CARMELLocal storm report, Aug 12, 7:20 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 30 S MERRIMAN 42.49N 101.70W
08/12/2008 E1.25 INCH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Aug 12, 7:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 28 NE HYANNIS 42.29N 101.37W
08/12/2008 E60 MPH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Aug 12, 8:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 21 NW MULLEN 42.26N 101.33W
08/12/2008 M1.25 INCH CHERRY NE CO-OP OBSERVER
QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE YARD. HAIL
DURATION HAD LASTED 15 MINUTES AT TIME OF THIS REPORT.
&&
CARMELLocal storm report, Aug 12, 8:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
941 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 30 S MERRIMAN 42.49N 101.70W
08/12/2008 E1.25 INCH CHERRY NE PUBLIC
0835 PM TSTM WND GST 28 NE HYANNIS 42.29N 101.37W
08/12/2008 E60.00 MPH CHERRY NE PUBLIC
0905 PM HAIL 21 NW MULLEN 42.26N 101.33W
08/12/2008 M1.25 INCH CHERRY NE CO-OP OBSERVER
QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE YARD. HAIL
DURATION HAD LASTED 15 MINUTES AT TIME OF THIS REPORT.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
| Aug 12, 7:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 50 min |
| Aug 13, 9:22 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| Aug 13, 9:25 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Loup | 50 min |
| Aug 13, 4:48 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 57 min |
| Aug 13, 5:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 55 min |
| Aug 13, 5:53 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.